Texas, 2008

Winter Weather in Texas, January 17, 2008

January 17, 2008 · NWS LUB · 2 events in 2 counties and zones

A narrow band of snow developed during the 07:00 CST hour over the southeastern South Plains of west Texas. Accumulations up to one inch were reported at Post (Garza County) and Girard (Kent County).

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A narrow band of snow developed during the 07:00 CST hour over the southeastern South Plains of west Texas. Accumulations up to one inch were reported at Post (Garza County) and Girard (Kent County). No serious winter weather impacts were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 17, 3:20 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Jan 17, 3:20 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
320 AM CST THU JAN 17 2008

.SHORT TERM...
A BROAD SCALE UPPER LEVEL TROUGH WILL REMAIN OVER WEST TEXAS THROUGH
TONIGHT WITH A STRONGER PIECE OF JET ENERGY MOVING ACROSS THE BIG
BEND REGION. THIS WILL LIKELY MAKE IT DIFFICULT FOR THE MIDDLE
LEVEL (4000-6000 FT) CLOUD DECK TO ERODE. WILL SEE THIS JET ENERGY
AND ITS ASSOCIATED LIFT MOVE EASTWARD WITH SOME CLEARING FROM
NORTHWEST TO SOUTHEAST LIKELY BY THE END OF THE DAY. WITH LITTLE
OR NO SUN FOR MOST LOCATIONS IT APPEARS HIGHS WILL STRUGGLE TO
REACH THE LOWER TO MIDDLE 30S. A PERIOD OF CLEAR SKIES AND A
CONTINUED DRY ATMOSPHERE OVER WEST TEXAS TONIGHT WILL LEAD TO
ANOTHER COLD NIGHT. EXPECT MOST LOCATIONS WILL DROP INTO THE TEENS
WITH EVEN COLDER TEMPERATURES NORTHWEST. LATER SHIFTS WILL HAVE TO
WATCH THE STRENGTH OF THE SOUTHWESTERLY WINDS THAT SHOULD
MATERIALIZE. CURRENT THINKING OF TEMPERATURES BELOW THE COLDEST
GUIDANCE FOR TONIGHT ALL HINGE ON SOUTHWESTERLY WINDS THAT
MATERIALIZE WILL BE BELOW 6 MPH.

SINCE THE LOWER LEVELS OF THE ATMOSPHERE ARE VERY DRY ANY SNOW WILL
BE EXTREMELY LIGHT. HAVE NOT MENTIONED ANY FLURRIES BUT THEY COULD
OCCUR AT A FEW LOCATIONS THIS MORNING.

WIND CHILL TEMPERATURES AT A FEW LOCATIONS THIS MORNING WILL DIP
BELOW ZERO BUT BELIEVE WINDS WILL BE LIGHT ENOUGH TO KEEP US FROM
ISSUING A WIND CHILL ADVISORY. WILL KEEP THIS MENTIONED IN SHORT
TERM FORECASTS.

.LONG TERM...
 STRONG UPPER LEVEL RIDGE TO REMAIN NEAR OR JUST OFF THE WEST
COAST THROUGH THE EXTENDED PERIOD. THE LONG WAVE TROUGH EXTENDING
SOUTH...OUT OF CANADA INTO THE SOUTHERN PLAINS WILL SLIDE SLOWLY
EASTWARD INTO THE MISSISSIPPI VALLEY BY LATE SATURDAY. MODELS
CONTINUE TO SHOW A SHORTWAVE DIVING DOWN THE LEE OF THE ROCKIES
INTO THE CENTRAL PLAINS ON FRIDAY. THIS FEATURE TO PUSH ANOTHER
COLD FRONT THROUGH THE REGION...HOWEVER AIRMASS DOES NOT APPEAR
TO BE AS COLD...THUS TEMPERATURES EXPECTED TO RANGE FROM THE
UPPER 30S NORTHWEST TO MID 40S SOUTHEAST...ALSO VERY LITTLE IN
WAY OF MOISTURE...THUS NO PRECIPITATION. THIS SHORTWAVE TO MOVE
INTO WESTERN OKLAHOMA BY EARLY SATURDAY...MEANWHILE A VIGOROUS
SHORTWAVE TO MOVE OVER THE RIDGE INTO THE PACIFIC NORTHWEST EARLY
SATURDAY THEN SLIDE SOUTHWARD INTO THE GREAT BASIN BY EARLY
SUNDAY...PRODUCING A NEAR ZONAL FLOW ALOFT ACROSS THE REGION AND
A LEE SIDE SURFACE TROUGH DEVELOPING. A WARMING TREND IS THUS
EXPECTED FOR THE WEEKEND. HOWEVER BELIEVE MET GUIDANCE IS TOO COLD
FOR SATURDAY AND GFS TOO WARM AND WILL SPLIT THE DIFFERENCE. WITH
SOME DIFFERENCES...MODELS HAVE SHORTWAVE OVER THE GREAT BASIN
CONTINUING TO SLIDE SOUTH INTO CENTRAL CALIFORNIA EARLY IN THE
WEEK BEFORE BEGINNING TO MOVE EASTWARD INTO THE SOUTHER ROCKIES
DURING THE MIDDLE PART OF THE WEEK. ALSO ANOTHER SHORTWAVE IS
EXPECTED TO MOVE INTO THE PLAINS BY EARLY MONDAY AND WILL AID
IN PUSHING ANOTHER COLD FRONT THROUGH THE FORECAST AREA BY LATE
MONDAY AFTERNOON. ALTHOUGH THERE WILL BE A POSSIBILITY FOR SOME
PRECIPITATION DURING THE MIDDLE PART OF THE WEEK AS PACIFIC
MOISTURE MOVES EASTWARD FROM THE LOW OVER THE WEST...WITH ALL
THE UNCERTAINTIES WILL NOT ADD ANY POPS AT THIS TIME. ALL IN
ALL DID NOT MAKE ANY MAJOR CHANGES TO PREVIOUS FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        31   6  39  13  46 /   0   0   0  10   0
TULIA         32   8  41  14  44 /   0   0   0   0   0
PLAINVIEW     32  11  41  15  45 /   0   0   0   0   0
LEVELLAND     32  11  44  17  47 /   0   0   0   0   0
LUBBOCK       32  14  44  17  47 /   0   0   0   0   0
DENVER CITY   32  15  47  17  49 /  10   0   0   0   0
BROWNFIELD    30  15  45  17  48 /  10   0   0   0   0
CHILDRESS     32  13  45  20  46 /   0   0   0   0   0
SPUR          31  12  45  19  47 /   0   0   0   0   0
ASPERMONT     34  13  46  21  48 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18/08
Hazardous weather outlook, Jan 17, 5:56 AM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
556 AM CST THU JAN 17 2008

TXZ021>044-181200-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
556 AM CST THU JAN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NON PRECIPITATION

WIND CHILL VALUES WILL APPROACH 5 DEGREES BELOW ZERO AT A FEW
LOCATIONS IN THE EXTREME SOUTHWESTERN PANHANDLE AND THE
NORTHWESTERN SOUTH PLAINS EARLY THIS MORNING. UNUSUALLY COLD WIND
CHILL VALUES ARE CURRENTLY EXPECTED TO BE FAIRLY LOCALIZED AND OF
SHORT DURATION SINCE WINDS SHOULD GENERALLY BE LESS THEN 10 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Garza

When
January 17, 7:00 AM CST to 8:30 AM CST
Where
Garza forecast zone
Reported by
Law Enforcement
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Winter Weather, Kent

When
January 17, 7:00 AM CST to 8:30 AM CST
Where
Kent forecast zone
Reported by
Law Enforcement
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65935, 65936.